Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 66, NWS Austin/San Antonio, TX

May 23, 2009Bandera County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2009, 12:33 PM CDT for Bandera County, Uvalde County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2009, 12:33 PM CDT (17:33 UTC)
Expired
May 23, 2009, 1:00 PM CDT
In force
27 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bandera County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 92 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:40 PM CDTHAIL 0.752 Ne Utopia, TXPENNY SIZED HAIL WAS REPORTED 2 NE OF UTOPIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 231733
SVREWX
TXC019-463-231800-
/O.NEW.KEWX.SV.W.0066.090523T1733Z-090523T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1233 PM CDT SAT MAY 23 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BANDERA COUNTY...
  NORTHEASTERN UVALDE COUNTY...

* UNTIL 100 PM CDT.

* AT 1232 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR UTOPIA...OR 8 MILES SOUTH OF VANDERPOOL...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

LAT...LON 2980 9942 2963 9931 2963 9941 2956 9941
      2954 9949 2969 9962
TIME...MOT...LOC 1733Z 243DEG 6KT 2963 9952

$$
2 follow-up statements
000 
WWUS54 KEWX 231751
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1251 PM CDT SAT MAY 23 2009

TXC019-463-231800-
/O.CON.KEWX.SV.W.0066.000000T0000Z-090523T1800Z/
BANDERA TX-UVALDE TX-
1251 PM CDT SAT MAY 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN UVALDE AND SOUTHWESTERN BANDERA COUNTIES...

AT 1251 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR UTOPIA...OR NEAR VANDERPOOL...MOVING NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 2980 9942 2963 9931 2963 9941 2956 9941
      2954 9949 2969 9962
TIME...MOT...LOC 1751Z 243DEG 6KT 2968 9957

$$
000 
WWUS54 KEWX 231758
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 PM CDT SAT MAY 23 2009

TXC019-463-231807-
/O.EXP.KEWX.SV.W.0066.000000T0000Z-090523T1800Z/
BANDERA TX-UVALDE TX-
1258 PM CDT SAT MAY 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UVALDE AND
SOUTHWESTERN BANDERA COUNTIES HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2980 9942 2963 9931 2963 9941 2956 9941
      2954 9949 2969 9962
TIME...MOT...LOC 1757Z 243DEG 6KT 2968 9956

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:19 PM CDT, 14 minutes earlier.

Area forecast discussion, May 23, 12:19 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1219 PM CDT SAT MAY 23 2009

.DISCUSSION...
SEE AVIATION DISCUSSION FOR 18Z TAFS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE CWFA AS DAYTIME
HEATING INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS. VFR CONDITIONS
WILL PREVAIL WITH MVFR CONDITIONS IN AND NEAR THUNDERSTORMS. STEERING
WINDS ARE WEAK...SO STORMS WILL BE SLOW MOVING AND ERRATIC. CONVECTION
WILL WANE LATE THIS EVENING WITH THE LOSS OF HEATING. MVFR CIGS WILL
DEVELOP AFTER 10Z FOR THE I-35 CORRIDOR TERMINALS WITH CIGS IMPROVING
TO VFR BY 16Z. CONVECTION IS EXPECTED TO REDEVELOP ON SUNDAY AS THE
UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE CWFA.

&&

.PREV DISCUSSION... /ISSUED 1139 AM CDT SAT MAY 23 2009/

DISCUSSION...
WEAKNESS IN HEIGHT FIELD HAS INCREASED SINCE FRIDAY AND WILL
CONTINUE THIS AFTERNOON AND TONIGHT...AS THE LOW TO THE WEST
MOVES NORTH...NORTHEAST...WHILE TO THE EAST THE LOW NEAR THE NORTH
CENTRAL GULF OF MEXICO COAST DRIFTS NORTH TO NORTHWEST AND WEAKENS
THE HEIGHT FIELD OVER THE EAST PART OF SOUTH CENTRAL TEXAS.

AS A RESULT INCREASED POPS FOR THIS AFTERNOON WITH MORE CLOUDS
AND MODERATED AFTERNOON HIGHS. THE PATTERN TODAY IS SIMILAR TO
A SUMMER DAYTIME SHOWER TYPE PATTERN...AS DAYTIME HEATING WILL
HELP THE SHOWERS FORM...WITH LIGHT WINDS ALOFT AND MARGINALLY
UNSTABLE ENVIRONMENTAL CONDITIONS. EXPECT THE SHOWERS TO LINGER
THROUGH THE EARLY EVENING...AND THEN SLOWLY DIMINISH TONIGHT.
ON SUNDAY...WITH DAYTIME HEATING...EXPECT CHANCE OF SHOWERS
OR THUNDERSTORMS TO RETURN...WITH THE HIGHEST CHANCE OF RAIN
OVER THE NORTHEAST TO EAST PART OF SOUTH CENTRAL TEXAS.
BY MONDAY...THE WEAKNESS IN THE HEIGHT FIELD ALOFT OR
WEAK 700 TO 300-HPA TROF WILL LIFT NORTHWARD...AS A WEAK
RIDGE INCREASES OVER THE REGION FROM THE WEST.  AS A RESULT
DECREASING CHANCES OF RAIN ARE EXPECTED MONDAY...WITH MOSTLY PARTLY
CLOUDY SKIES AND WARMER AFTERNOON HIGHS. THERE COULD STILL BE SOME
WEAKNESS IN THE HEIGHT FIELD ALOFT OVER THE EAST PART OF THE AREA
MONDAY AFTERNOON...WHERE MARGINAL INSTABILITY AND DAYTIME HEATING
MAY CAUSE A CHANCE OF SHOWERS OVER THE EASTERN EDGE OF SOUTH CENTRAL
TEXAS MONDAY AFTERNOON.  DRY AND MOSTLY STABLE CONDITIONS WILL
CONTINUE ON TUESDAY...THEN INCREASING CHANCES OF RAIN ARE EXPECTED
FROM WEDNESDAY THROUGH FRIDAY.  MEDIUM RANGE FORECAST THEN SHOW A
WEATHER SYSTEM COMING FROM THE NW IN A TIME FRAME FROM SUNDAY THE
MAY 31ST TO MONDAY JUNE 1ST.  IN THE MEANTIME...INCREASING CHANCES
OF SHOWERS OR THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...IN A
PATTERN THAT IS SIMILAR TO DAYTIME SUMMER SHOWERS.  INDICATED
SPECIAL WEATHER STATEMENT TO HIGHLIGHT THIS WEATHER PATTERN FOR THIS
AFTERNOON.  RAIN CHANCES ARE EXPECTED TO CONTINUE ON SUNDAY.

PREV DISCUSSION... /ISSUED 641 AM CDT SAT MAY 23 2009/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
VFR CONDITIONS WILL PREVAIL WITH OCCASIONAL MVFR CIGS IN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS. A LIGHT EASTERLY LOW LEVEL
FLOW WILL PERSIST AT KDRT...WHILE A SHALLOW AND LIGHT NE LOW LEVEL
FLOW CONTINUES AT I-35 TERMINALS.

PREV DISCUSSION... /ISSUED 343 AM CDT SAT MAY 23 2009/

DISCUSSION...
RANDOM SHOWERS AND THUNDERSTORMS STILL ACTIVE THIS TIME OF MORNING.
STEERING WINDS ARE LIGHT AND VARIABLE. THIS IS EVIDENCED BY THE
MOVEMENT OF THE SHOWER ACTIVITY. NAM SHOWS 1.3+ P.W.S REMAINING OVER
THE AREA THROUGH SUNDAY NIGHT. DURING THIS TIME, THE UPPER HEIGHTS
CONTINUE A SLOW DROP.

THE UPPER HEIGHTS SLOWLY RISE MONDAY THROUGH THURSDAY, A SERIES OF
S/W TROFS PUNCH THROUGH THE RIDGE DURING THIS TIME. AS THE SURFACE LOW
LIFTS NORTH OUT OF THE GULF INTO ARKANSAS, THE P.W.S START TO
DECREASE OVER THE EDWARDS PLATEAU. DAYTIME HEATING WILL BE
ENOUGH FOR ISOLATED SHOWERS AND THUNDERSTORMS. . ON FRIDAY THE
UPPER FLOW SHIFTS FROM ZONAL TO NORTHWEST, DUE TO A STRONG TROF
SETTLING OVER THE EASTERN HALF OF THE U.S. MAX TEMPS WILL RISE TO
NEAR 100 OVER WESTERN COUNTIES AS DRY NORTHWEST WINDS LOWER
PRECIPITABLE WATER VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  90  68  92  71 /  40  40  40  10  20
AUSTIN BERGSTROM INTL AIRPORT  64  89  63  92  67 /  40  40  40  10  20
NEW BRAUNFELS MUNI AIRPORT     67  90  64  94  68 /  40  30  30  10  20
BURNET MUNI AIRPORT            66  84  65  90  68 /  40  40  40  10  20
DEL RIO INTL AIRPORT           71  93  68  96  73 /  20  10  10  -   -
GEORGETOWN MUNI AIRPORT        67  86  67  90  69 /  40  40  40  10  20
HONDO MUNI AIRPORT             67  92  66  92  69 /  40  10  10  10  10
SAN MARCOS MUNI AIRPORT        66  89  65  92  69 /  40  30  30  10  20
LA GRANGE - FAYETTE REGIONAL   68  85  68  89  70 /  40  50  50  20  20
SAN ANTONIO INTL AIRPORT       70  90  68  92  71 /  40  20  20  10  20
STINSON MUNI AIRPORT           70  92  69  94  69 /  40  20  20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13
Hazardous weather outlook, May 23, 5:31 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT SAT MAY 23 2009

TXZ171>173-183>194-202>209-217>225-228-241100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 23, 11:14 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1114 AM CDT SAT MAY 23 2009

TXZ171>173-183>194-202>209-217>225-228-240000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1114 AM CDT SAT MAY 23 2009

...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

DAYTIME HEATING AND A MOIST AND UNSTABLE AIRMASS WILL RESULT IN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND EVENING.

THESE STORMS WILL BE SLOW AND ERRATIC IN MOVEMENT DUE TO THE WEAK
STEERING WINDS ALOFT. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS
OF MODERATE TO HEAVY RAINFALL...WIND GUSTS OF 25 TO 35 MPH AND
DANGEROUS LIGHTNING.

IF YOU ARE OUTDOORS AND A STORM APPROACHES...RECOGNIZE THE DANGER SIGNS
OF DARKENING SKIES AND DISTANT THUNDER AND SEEK SHELTER INDOORS.
Local storm report, May 23, 12:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 PM CDT SAT MAY 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             8 N LEAKEY              29.84N  99.76W
05/23/2009  E0.25 INCH       REAL               TX   PUBLIC

&&

EVENT NUMBER 00572

JPB
Special weather statement, May 23, 12:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1229 PM CDT SAT MAY 23 2009

TXZ171>173-183>194-202>209-217>225-228-240000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1229 PM CDT SAT MAY 23 2009

...SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

DAYTIME HEATING AND A MOIST AND UNSTABLE AIRMASS WILL RESULT IN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND EVENING.

EARLY THIS AFTERNOON SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER
THE WESTERN HILL COUNTRY AND EXTENDED EAST TO SAN ANTONIO...
NEW BRAUNFELS...AND SAN MARCOS.  SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE THIS AFTERNOON ACROSS SOUTH CENTRAL TEXAS.

THESE STORMS WILL BE SLOW AND ERRATIC IN MOVEMENT DUE TO THE WEAK
STEERING WINDS ALOFT. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS
OF MODERATE TO HEAVY RAINFALL...WIND GUSTS OF 25 TO 35 MPH...
SOME HAIL...AND DANGEROUS LIGHTNING.

IF YOU ARE OUTDOORS AND A STORM APPROACHES...RECOGNIZE THE DANGER SIGNS
OF DARKENING SKIES AND DISTANT THUNDER AND SEEK SHELTER INDOORS.

ON SUNDAY...WITH DAYTIME HEATING...A CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED ACROSS SOUTH CENTRAL TEXAS AGAIN.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:54 PM CDTSevere Thunderstorm WarningEWXBexar36 min
May 23, 2:25 PM CDTSevere Thunderstorm WarningEWXBexar50 min
May 23, 4:24 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Hays, Llano, Travis, Williamson111 min
May 23, 4:55 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson31 min
May 23, 5:33 PM CDTAreal Flood AdvisoryEWXTravis4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.